- Knowing the signs of alcohol or drug overdose can help to prevent death. Many substances can be fatal if a person takes too much, and emergency medical intervention is needed to prevent death
- Call 911, especially if they’ve taken an opioid, benzodiazepine, or other CNS depressants, if they’ve mixed different drugs or taken alcohol and drugs, or if they’re unconscious or can’t respond to your questions
- If you believe someone has taken a suspected opioid overdose, you should inform the emergency services so they can ensure that they have a naloxone kit available and use the above steps to make them as safe as possible until they arrive
Taking too much of a substance can lead to long-term, irreparable damage to the body and brain, and in some instances, can even be fatal. If you are alone and think you may have taken an accidental overdose, contact the emergency services immediately. If you can alert a friend or relative who can be with you then do this also.
Table of contents:
Signs of overdose
Knowing the signs of alcohol or drug overdose can help to prevent death. Many substances can be fatal if a person takes too much, and emergency medical intervention is needed to prevent death. If you are in the presence of someone who is abusing drugs or alcohol, look for some of these signs of overdose:
Excessive drowsiness or loss of consciousness
Inability to communicate or being non-responsive
Blue lips or nails or appearing pale
Trouble breathing or slow, shallow breathing
Slow, erratic, or undetectable pulse
Ready to Talk About Treatment?
24/7 confidential advice
- - Information on your nearest treatment centre
- - Supportive guidance, whenever you need it
- - Clarity on your finance options
How to help someone who is overdosing
If you suspect that someone has overdosed on drugs or alcohol, remain calm and take the following steps:
Ask them what they’ve taken and how much (if they are responsive/conscious)
Call 911, especially if they’ve taken an opioid, benzodiazepine, or other CNS depressants, if they’ve mixed different drugs or taken alcohol and drugs, or if they’re unconscious or can’t respond to your questions
Stay with them to monitor them and try to keep them calm and still
Encourage them to sit up and try to keep them talking and awake
If they’re unconscious, roll them to their side to keep them from choking on their vomit or put them in the recovery position, which keeps airways open and prevents them from aspirating
Remain in place until EMS arrives and communicate anything you know to the officials about what they took, how much, and when they ingested the substances
If you can, go with them to the hospital (if they are transported there) to communicate what you know to doctors and be there to advocate for their treatment
Encourage them to get professional addiction treatment once they are stable and sober, and share with them what the experience was like (especially if they don’t remember or weren’t conscious) to help convey the seriousness of the event
Offer to help them find and enter treatment by helping them look for treatment options, providing transportation, or offering to attend sessions with them
Be a support person throughout the process of recovery
What Not to Do If Someone Overdoses
There are certain actions that are not advised if you suspect that someone has overdosed. Some of the things you should avoid doing include:
Putting them to bed and letting them ‘sleep it off’
Leaving them alone
Attempting to reason with them or lecture them
Giving any kind of coffee, food, or stimulants to counteract the effects of the substance (especially if they’re not conscious)
Putting them in a cold shower or bath to shock them or wake them up
Lying to health or emergency officials to prevent them from getting in trouble
What To Expect When Someone Overdoses
Trained doctors and medical professionals will treat the person who has overdosed as best they can if they need to be taken to the hospital. This will often involve giving medication and treatment to combat the adverse effects of the overdose and monitoring them closely to ensure they are medically stable.
In some cases, you will need to call 911 to get them transported safely and quickly to the hospital (i.e. if they’re unconscious or if you’ve also been drinking or taking drugs). In other cases, you may be able to transport them to the hospital yourself, assuming they are conscious and awake, and that you are sober and safe to drive.
If you have gone with the person to A&E, you can help the doctors by telling them exactly what the person has taken, the quantity, and if they have been drinking also (note: only tell them what you know to be fact, speculation can cause medical accidents when administering treatment). It is also beneficial to inform them of any preexisting medical conditions the person has and if you have any of the abused substance left then it should be handed over for analysis.
Providing this information truthfully and accurately could save a person's life if they have suffered an overdose. Do not worry about the medical professionals informing the police when giving information or the person's family, they will not notify them and will focus on treating the overdose victim.
What to do if someone overdoses on opiates
Naloxone, often known by the brand name Narcan, is an opioid agonist that counteracts the effects of opioid drugs such as heroin, fentanyl, methadone, and other prescription opioids and reverses the effects of potentially life-threatening overdose on opioids.
If you believe someone has taken a suspected opioid overdose, you should inform the emergency services so they can ensure that they have a naloxone kit available and use the above steps to make them as safe as possible until they arrive. It is possible to obtain naloxone yourself, though administering is not recommended without training as it can cause harm if too much is given.
In some states, it is possible to get a naloxone kit from your local pharmacy. If you have had training in delivering naloxone then it should be administered in the first two to three minutes of overdose symptoms presenting themselves. Always inform paramedics if you have already administered a dose of naloxone.
When to administer CPR
It is possible for a person's heart to stop or for them to stop breathing before medical assistance has arrived. If this happens, you will need to administer first aid in the form of mouth-to-mouth resuscitation and chest compressions (CPR). They may still need naloxone but CPR should be the first point of action.
Taking a first aid course can help you know the correct way to administer CPR, including how many compressions and breaths to give, when to start and stop CPR, and the correct way to place your hands and give compressions.
Most overdose situations will need an ambulance to be called, the person put in the recovery position, and someone to stay with the affected person until professional help arrives. If you suspect that someone has overdosed on a substance, it’s important not to wait to take action. Calling 911 immediately can help prevent a fatal overdose.